Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 3, NWS Houston/Galveston, TX

January 11, 201711 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 11, 2017, 3:20 AM CST for 11 counties in Texas. It took effect at Jan 11, 2017, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2017, 3:20 AM CST (09:20 UTC)
In effect from
Jan 11, 2017, 10:00 AM CST
Expired
Jan 11, 2017, 6:00 PM CST
In force
8 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS74 KHGX 110920
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 AM CST WED JAN 11 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

.SOUTHERLY WINDS ARE EXPECTED TO INCREASE ACROSS PARTS OF THE
REGION LATER THIS MORNING AND PERSIST THROUGH EARLY EVENING AS A
SURFACE LOW DEEPENS OVER THE HIGH PLAINS... WITH STRONGER GUSTS AS
WINDS ABOVE THE SURFACE MIX DOWN.

TXZ195>197-210>212-226-227-235>237-120000-
/O.NEW.KHGX.WI.Y.0003.170111T1600Z-170112T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-JACKSON-
MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MISSOURI CITY...PALACIOS...PEARLAND...PIERCE...PRAIRIE VIEW...
RICHMOND...ROSENBERG...SEALY...SUGAR LAND...WEIMAR...WHARTON
320 AM CST WED JAN 11 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING. 

* EVENT...SOUTH WINDS 15 TO 25 MPH WITH GUSTS APPROACHING 35 MPH.

* TIMING...10 AM THROUGH 6 PM CST.

* IMPACT...DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT ON 
  EAST AND WEST TRAVELING ROADS. STRONG WINDS COULD DISPLACE 
  LOOSE OBJECTS AND COULD RESULT IN MINOR PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$

HUFFMAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:54 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 10, 11:54 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1154 PM CST Tue Jan 10 2017

.AVIATION...
If not already there...ceilings will lower to MVFR cats over the
next hour or so. Slow morning improvement to BKN-OVC VFR by early
afternoon with a stout onshore wind. Decks are forecast to lower
back down to MVFR (possible IFR closer to the coast) during the
early Wednesday evening hours. An influx of Gulf moisture with an
amped up lower level wind will more than likely produce low stratus
during the late Wednesday through early Thursday period. Sea fog
will likely become an issue latter in the day and into the
evening...tempo'ed IFR over LBX and GLS with the island possibly
falling down to VLIFR by midnight in both vis/ceiling. 31

&&

.PREV DISCUSSION... /ISSUED 950 PM CST Tue Jan 10 2017/

DISCUSSION...
Not going to make much change to the forecast on the evening update.
Winds have come down as expected with a relaxing gradient, but
south winds persisting overnight will help to keep overnight low
temperatures around 20 degrees above normal. Could see a little
bit of fog develop overnight, but not confident enough to mention
it any further inland than along the coastal and near the bays.  42

CLIMATE...
Galveston's high temperature today of 74 degrees tied the record
high for the date that was set in 1972.  42

PREV DISCUSSION... /ISSUED 618 PM CST Tue Jan 10 2017/

AVIATION...
Stratus clouds are forecast to fill back in as the lower two
thousand foot layer saturates back up late tonight. Primarily MVFR
with many decks maintaining 15 to 25k ft height as the near
surface layer should remain mixed per a near 10 knot southerly
surface wind. Slow improvement out of MVFR to VFR tomorrow...broken
afternoon VFR decks under moderate southerlies. Lowering western
Plains pressures will tighten the onshore pressure gradient enough
to produce 15 to 20 knot sustained surface winds...with gusts to
25 knots. Winds within the lower few thousand feet will be
strong... south southwest 30-40 knot just-off-the-deck winds
during the day tomorrow. Any shower activity will be light and
short-lived. 31

PREV DISCUSSION... /ISSUED 428 PM CST Tue Jan 10 2017/

MARINE...
Based on current trends, have the kept Small Craft Advisory up for
the offshore waters through 9PM tonight. Did tweak the SCEC
configuration for the rest of the afternoon/evening...dropping
Galveston Bay but keeping the Caution flags for Matagorda Bay also
until 9PM. Winds should decouple overnight...but we could see a
repeat of the strong onshore flow tomorrow as the gradient remains
tight in response to the next storm system moving into the Southern
Plains.

No sea fog noted over the bays/coastal areas so far this afternoon
(per the various cams), but also no significant change(s) with the
forecast (of warmer air moving over the cooler shelf waters) these
next few days. We should see increasing chances of periods of more
widespread (and sometimes) dense fog develop and then persist thru
the weekend. This could be a prolonged event impacting transportation
in/out of area bays and ship channels. Will need a significant increase
in water temperatures and/or a cold front to end this fog threat.
At this time, extended models are not pushing a cold front into
the area until maybe Mon or Tues. 41

PREV DISCUSSION... /ISSUED 353 PM CST Tue Jan 10 2017/

DISCUSSION...
The wind advisory will expire at 4:00 PM. Still have had an
occasional observation with wind speeds of 25 mph winds; so, will
keep the advisory in place and not extend it in time.

Otherwise, the weather scenario remains the same. The progressive
pattern will amplify over the next 24 hours or so as an upper
level trough digs southward over the CA coast and an upper level
high builds across FL into the eastern Gulf of Mexico. There are
still inconsistencies between the models and in each model's run-
to-run output for how and when the upper system will evolve.

The tight surface pressure gradient will relax this evening. As it
does so, the isolated light showers should decrease and chances
for sea fog development along the immediate coast increase.
However the fetch is fairly short and do not think dense fog will
develop until possibly sometime on Wednesday. Chances for fog then
get better Wednesday through at least Friday. A low-level capping
inversion will linger through the day on Friday. Until then am
only expected isolated to scattered showers at most. Cape values
then remain on the low side until Sunday/Monday; although, by then
the models are differing on the location and strength of the upper
level system.

Temperatures will be a concern over the weekend. Overnight/early
morning lows will be in the lower to mid 60s -- probably ranging
from 60 to 64. However, the cloud cover and increasing chances
for rain will help keep the daytime highs down into the mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  80  67  79  64 /  10  10  20  20  30
Houston (IAH)              64  79  67  78  64 /  10  10  10  10  20
Galveston (GLS)            64  74  65  74  64 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Wednesday morning
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM.

     Small Craft Advisory until noon CST Wednesday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...42
Aviation/Marine...31
Hazardous weather outlook, Jan 10, 4:30 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 PM CST TUE JAN 10 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
430 PM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

SEA FOG MAY RETURN TO THE COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEA FOG WILL BE POSSIBLE ALONG THE COAST THROUGH FRIDAY.

AN APPROACHING UPPER LEVEL SYSTEM WILL BRING INCREASING SHOWER
AND THUNDERSTORM CHANCES SUNDAY AND MONDAY... WITH LOCALLY HEAVY
RAIN POSSIBLE. WHILE THE OVERALL SEVERE WEATHER THREAT DURING
THIS PERIOD APPEARS LOW AT THIS TIME...A FEW STRONG STORMS CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-111300-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
430 PM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH AT LEAST THIS EVENING
FOR ELEVATED WINDS AND WAVES. PATCHY SEA FOG MAY DEVELOP ACROSS
THE BAYS AND NEARSHORE WATERS BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED WINDS AND WAVES WILL LIKELY WARRANT SMALL CRAFT ADVISORIES
THIS WEEK. SEA FOG THREAT CONTINUES INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:07 PM CSTSmall Craft AdvisoryHGX20 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.